Skip to main content

The Globe and Mail

Maker of arthritis drug issues warning after 4 die from reaction

A vial of Rituxan (rituximab).

Four people with rheumatoid arthritis have died after being treated with Rituxan, says the drug's manufacturer, which has issued safety information about the medication in conjunction with Health Canada.

None of the deaths caused by a severe infusion-related reaction occurred among Canadian patients, Hoffmann-La Roche Ltd. said Tuesday in a release.

Rituxan (rituximab) is a medication given by intravenous infusion for people with moderate to severe rheumatoid arthritis and also is used to treat lymphoid tissue and bone-marrow cancer.

Story continues below advertisement

An infusion reaction can include fever, chills, difficulty breathing, tightness of the chest and/or throat, upset stomach and rash.

Hoffmann-La Roche says a patient must be monitored closely during and after infusion, especially if the person has a heart condition. If a reaction occurs, administration of the drug must be stopped immediately.

Patients should also be treated prior to Rituxan with a fever-reducing medication such as acetaminophen, an antihistamine and a steroid, the company advised.

Adverse effects related to the drug should be reported to Health Canada's Vigilance Program by calling toll-free 1-866-234-2345.

Consumers who require additional information regarding the use of Rituxan can contact the drug information department at Hoffmann-La Roche at 1-888-762-4388.

The Canadian Press

Report an error
As of December 20, 2017, we have temporarily removed commenting from our articles. We hope to have this resolved by the end of January 2018. Thank you for your patience. If you are looking to give feedback on our new site, please send it along to feedback@globeandmail.com. If you want to write a letter to the editor, please forward to letters@globeandmail.com.